Exact solutions for steady state incompressible magnetic reconnection
Craig, I. J. D., & Henton, S. M. (1995). Exact solutions for steady state incompressible magnetic reconnection. Astrophysical Journal, 450(1), 280–288. http://doi.org/10.1086/176139
Permanent Research Commons link: https://hdl.handle.net/10289/10205
The problem of steady state magnetic reconnection in incompressible, resistive plasmas is addressed. It is shown that families of exact analytic solutions can be derived by exploiting the formal symmetry between the magnetic field lines and the streamlines of the flow. These solutions, while incorporating previous models for antiparallel magnetic merging, assume no inherent topological symmetry for the reconnective geometry. It is demonstrated that fast reconnection occurs within a narrow X-type configuration defined by the intersection of two separatrix lines. One separatrix line is undistinguished physically, but the other is contiguous with a global current sheet across which there is no plasma flow. The implication is that fast reconnection is more likely to be associated with strong shearing motions close to the neutral point rather than with the conventional stagnation point flow topology.
This article is published in the Astrophysical Journal. © 1995 The American Astronomical Society.